Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 6, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2008, 6:08 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2008, 6:08 PM MDT (00:08 UTC)
- Expired
- Jul 14, 2008, 9:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 88 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:45 PM MDT | FLASH FLOOD | 1 E Ivins, UT | FLASH FLOODING DAMAGE TO HOME IN IVINS. NUMEROUS ROADS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 150010
FFWSLC
UTC053-150315-
/O.NEW.KSLC.FF.W.0006.080715T0008Z-080715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
608 PM MDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 915 PM MDT
* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
INTENSE THUNDERSTORM ACTIVITY NEAR THE TOWNS OF IVINS AND SANTA
CLARA. FLASH FLOODING IS PROBABLE IN THESE AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3716 11383 3725 11385 3728 11352 3713 11357
3711 11362 3710 11375
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 150127
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
721 PM MDT MON JUL 14 2008
UTC053-150315-
/O.CON.KSLC.FF.W.0006.000000T0000Z-080715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
721 PM MDT MON JUL 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
CENTRAL WASHINGTON COUNTY...
AT 613 PM MDT...WASHINGTON COUNTY DEPUTIES REPORTED FLASH
FLOODING IN THE IVINS AND SANTA CLARA AREAS. NUMEROUS ROADWAYS WERE
COVERED BY FLOOD WATERS...IN ADDITION TO A SAND BAGGING EFFORT
UNDERTAKEN TO STEM FLOOD WATERS FROM A HOME IN THE IVINS AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3716 11383 3725 11385 3728 11352 3713 11357
3711 11362 3710 11375
$$
MCINERNEY000
WGUS75 KSLC 150308
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
906 PM MDT MON JUL 14 2008
UTC053-150316-
/O.EXP.KSLC.FF.W.0006.000000T0000Z-080715T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
906 PM MDT MON JUL 14 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR CENTRAL
WASHINGTON COUNTY...
FLOOD WATERS THAT MOVED THROUGH THE IVINS AND SANTA CLARA AREAS HAVE
SUBSIDED. HOWEVER...BE CAREFUL AS WATERWAYS IN THIS AREA WILL
CONTINUE TO DEWATER THROUGH THE NIGHTTIME HOURS. USE CAUTION WHEN
MOVING THROUGH THESE AREAS FOR THE REMAINDER OF THE EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3716 11383 3725 11385 3728 11352 3713 11357
3711 11362 3710 11375
$$
YOUNGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:30 PM MDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 14, 3:30 PM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT MON JUL 14 2008 .SYNOPSIS...WITH HIGH PRESSURE ALOFT...SUBTROPICAL MOISTURE AND WEAK DISTURBANCES WILL MOVE NORTHWARD...AFFECTING SOUTHERN UTAH TONIGHT AND MUCH OF THE REGION DURING THE TUESDAY THROUGH THURSDAY PERIOD. && .DISCUSSION...BAND OF MID AND HIGH CLOUDINESS REMAINS ACROSS CENTRAL UTAH THIS AFTERNOON. MUCH DEEPER MOISTURE REMAINS IN PLACE OVER SOUTHERN UTAH...WHERE CONVECTION HAS BEEN INCREASING IN AREAL COVERAGE AND INTENSITY PAST COUPLE OF HOURS. AS PROGGED...MOISTURE AND INSTABILITY AXIS REMAINS IN PLACE FROM NORTHERN LAKE POWELL REGION TO GRAND STAIRCASE TO THE PINE MOUNTAINS...WITH CONVECTIVE ACTIVITY FOCUSED IN THIS AREA. WITH VERY WEAK FLOW THROUGH THE MID LEVELS...THUNDERSTORMS WILL SHOW LITTLE MOVEMENT THROUGH THE EVENING HOURS. HEAVY RAIN REMAINS THE PRIMARY CONCERN FROM THESE THUNDERSTORMS. PATTERN CHANGES ON TUESDAY AS A SYSTEM OVER CALIFORNIA WILL LIFT NORTHEAST WHILE A WAVE IN THE WESTERLIES SLIDES ACROSS THE NORTHERN PORTION OF THE REGION. GFS AND NAM HAVE CONTINUED TO INDICATE SOME STRENGTHENING OF A DEVELOPING SOUTHWEST FLOW...DRAWING MOISTURE NORTHWARD AND EASTWARD. WITH INCREASING MOISTURE AND INSTABILITY...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY EXPECTED ACROSS ALL BUT NORTHEAST CORNER OF FORECAST AREA BY TUESDAY EVENING. WITH INCREASING SHEAR...COULD SEE A COUPLE OF SEVERE THUNDERSTORMS ACROSS NORTHWEST DESERTS. HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY CONCERN ACROSS SOUTHERN UTAH AS DEEP MOISTURE REMAINS IN PLACE. SIMILAR STORY INDICATED FOR WEDNESDAY...THOUGH DRY AIR ADVECTING INTO NORTHWEST CORNER MAY LIMIT CONVECTION THERE. MODELS SOLUTIONS DIVERGE HEADING INTO THE WEEKEND AS ECMWF INDICATES RIDGE BUILDING BACK ACROSS AREA...WHILE GFS FAVORS A NEARLY ZONAL FLOW ACROSS THE REGION...WITH A SERIES OF WEAK DISTURBANCES MOVING THROUGH. OPERATIONAL RUN OF GFS SEEMS TO BE AN OUTLIER FROM MOST OF THE GFS ENSEMBLE FAMILY MEMBERS...SO ECMWF SOLUTION FAVORED. ECMWF DOES INDICATE A PACIFIC WAVE MOVING INTO THE REGION VERY LATE IN THE FORECAST PERIOD. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE EVENING UNDER MOSTLY CLEAR SKIES. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. && .FIRE WEATHER...THE ABUNDANT MOISTURE OVER THE SRN TWO THIRDS OF UTAH HAS SPAWNED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SRN TIER OF THE STATE THIS AFTERNOON. THESE SHOWERS AND STORMS HAVE BEEN CONFINED TO THE HIGHER TERRAIN AND ARE NOT MOVING MUCH. THIS WAS RESULTING IN WETTING RAINS WITH THE MORE DEVELOPED CONVECTION. CNTRL UTAH HAS SEEN PLENTY OF CLOUD COVER AND HIGHER RH VALUES...BUT HAS NOT SEEN SHOWERS AND STORMS KICK OFF AS OF YET THIS AFTERNOON. MAY SEE ISOLATED STORMS FORM BY EARLY THIS EVENING...BUT DOUBT THEY WILL PERSIST MUCH INTO THE EVENING. NRN UTAH HAS SEEN A DRY AND STABLE NW FLOW ALOFT WHICH HAS SHUT DOWN CONVECTION ALTOGETHER THIS AFTERNOON. A RETURNING SOUTHERLY FLOW ALOFT WILL DEVELOP ACROSS NV AND WRN UT TUESDAY. THIS FLOW WILL BRING MOISTURE INTO THE NORTH AND KEEP THE REMAINDER OF THE STATE MOIST INTO WEDNESDAY. DRIER AIR WILL WORK INTO NW UTAH THURSDAY...THEN SPREAD SOUTH AND EAST ACROSS THE STATE BY EARLY IN THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION...TRAPHAGAN FIRE WEATHER...CONGER PUBLIC...BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 14, 4:15 AM MDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 AM MDT MON JUL 14 2008 UTZ001>016-019>021-517-518-WYZ021-151130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 415 AM MDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. LESS MOISTURE ACROSS CENTRAL UTAH WILL RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS. THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY WITH PARTLY TO MOSTLY SUNNY SKIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH ON TUESDAY. THIS IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THUNDERSTORMS COULD HAVE STRONG WINDS IN THE NORTH AND LOCALLY HEAVY RAIN IN CENTRAL AND SOUTHERN UTAH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE IN THE NORTH ON WEDNESDAY. SOME DRYING OF THE AIRMASS IS EXPECTED LATE IN THE WEEK BUT MOISTURE COULD RETURN NORTHWARD BY SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:29 AM MDT | Flash Flood Watch | SLC | 12 hr | |
| Jul 15, 10:08 AM MDT | Fire Weather Watch | SLC | 4 hr | |
| Jul 15, 1:48 PM MDT | Red Flag Warning | SLC | 7 hr | |
| Jul 15, 4:35 PM MDT | Areal Flood Advisory | SLC | Iron | 55 min |
| Jul 15, 5:33 PM MDT | Areal Flood Advisory | SLC | Iron | 57 min |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.